Paragraph 5 reads: "An expanded section now warns that serotonin syndrome or neuroleptic malignant syndrome (NMS)–like reactions can occur with use of SSRIs or SNRIs alone but are more likely to occur with concomitant use of serotonergic drugs (including triptans), agents that impair serotonin metabolism (including monoamine oxidase inhibitors [MAOIs]), or with antipsychotics and other dopamine antagonists."
To earn CME related to this news article, click here.
March 25, 2009 The US Food and Drug Administration (FDA) has approved safety labeling revisions to provide updated information regarding drug interactions that raise the risk for serotonin syndrome in patients receiving antidepressant therapy, the potential for false-positive Aspergillus immunoassay results during supplementation with gluconate-containing multiple electrolytes injection, and the risk for peripheral neuropathy in patients receiving telbivudine therapy for chronic hepatitis B infection. Additional Agents Implicated in Antidepressant-Related Risk for Serotonin Syndrome
On January 30, the FDA approved class labeling changes for antidepressants to provide updated information regarding drug interactions that increase the risk for serotonin-related adverse events in patients receiving treatment with selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs).
The agency previously warned of the risk for potentially life-threatening serotonin syndrome in patients receiving 5-hydroxytryptamine receptor agonists (triptans) in conjunction with SSRIs or SNRIs.
An expanded section now warns that serotonin syndrome or neuroleptic malignant syndrome (NMS)–like reactions can occur with use of SSRIs or SNRIs alone but are more likely to occur with concomitant use of serotonergic drugs (including triptans), agents that impair serotonin metabolism (including monoamine oxidase inhibitors [MAOIs]), or with antipsychotics and other dopamine antagonists.
Symptoms of serotonin syndrome may include mental status changes (eg, agitation, hallucinations, and coma), autonomic instability (eg, tachycardia, labile blood pressure, and hyperthermia), neuromuscular aberrations (eg, hyperreflexia and incoordination), and/or gastrointestinal tract symptoms (eg, nausea, vomiting, and diarrhea). Severe cases can resemble NMS, which includes hyperthermia, muscle rigidity, autonomic instability with possible rapid fluctuation of vital signs, and mental status changes. Patients should be monitored for the emergence of serotonin syndrome or NMS-like signs and symptoms.
Clinicians are reminded that concomitant treatment of depression with MAOIs and SSRIs or SNRIs is contraindicated. SSRI- or SNRI-treated patients receiving triptans should be observed closely, particularly during initiation of therapy, dose increases, or the addition of another serotonergic drug.
Concomitant use of SSRIs or SNRIs with serotonin precursors (eg, tryptophan) is not recommended. Treatment with SSRIs or SNRIs and any concomitant serotonergic or antidopaminergic agents, including antipsychotics, should be discontinued immediately in patients in whom symptoms of serotonin syndrome develop.
SSRIs include citalopram HBr and escitalopram oxalate (Celexa and Lexapro tablets and oral solution; Forest Laboratories, Inc); paroxetine HCl tablets and controlled-release tablets (Paxil and Paxil CR; GlaxoSmithKline); paroxetine mesylate tablets (Pexeva; Synthon Pharmaceuticals, Ltd); fluoxetine HCl pulvules, oral solution, and delayed-release capsules (Prozac, Eli Lilly and Co); and sertraline HCl tablets and oral concentrate (Zoloft; Pfizer, Inc).
SNRIs include duloxetine HCl delayed-release capsules (Cymbalta; Eli Lilly), venlafaxine HCl tablets and extended-release capsules (Effexor and Effexor XR; Wyeth Pharmaceuticals, Inc), and desvenlafaxine succinate extended-release tablets (Pristiq; Wyeth Pharmaceuticals, I